Illinois, 2016

Hail in Illinois, August 29, 2016

August 29, 2016 · NWS DVN · 1 event in 1 county or zone

A warm and humid air mass remained in place across western Illinois during the afternoon and early evening of August 29, 2016. Scattered showers and thunderstorms developed during the afternoon with one thunderstorm producing nickel sized hail in Hancock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm and humid air mass remained in place across western Illinois during the afternoon and early evening of August 29, 2016. Scattered showers and thunderstorms developed during the afternoon with one thunderstorm producing nickel sized hail in Hancock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 29, 11:41 AM CST, 41 minutes earlier.

Area forecast discussion, Aug 29, 11:41 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1241 PM CDT MON AUG 29 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 334 AM CDT Mon Aug 29 2016

Slow moving thunderstorms that produced locally heavy rainfall
Sunday evening have since dissipated across the forecast area,
giving way to another humid and warm night. Since midnight, very
isolated showers and thunderstorms have been limited to central
Iowa while the weak low level convergence boundary along the I-80
corridor in the local area has since become inactive. Area radars
show stronger, more organized storm clusters over southeast NE and
northern MN. Satellite IR and fog channel imagery showed mid and
high level clouds from the evening convection thinning out
overhead, with additional high cloud cover from on-going
convection upstream drifting eastward toward the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 334 AM CDT Mon Aug 29 2016

Initial short term challenges center around possible redevelopment
of at least isolated showers and thunderstorms, along with potential
fog formation early this morning. Otherwise, the unchanging weather
pattern today through tonight points toward a forecast based largely
on persistence. This will lead to another day of potential locally
heavy rainfall and possible flash flooding, on at least a local
scale, as seen the past couple days.

Fog is developing much slower tonight than last night, likely due to
the cloud cover that is just now thinning over the area. For now,
will be keeping patchy fog mentioned over most of the area going
until shortly after sunrise as the potential is still there for
fog formation with the wet ground in many locations and dewpoints
still in the upper 60s to lower 70s.

Will continue the slight to low chance pops for showers and
thunderstorms through the morning. Like yesterday, more widespread
coverage will likely wait until convective temperatures in the lower
80s are reached around midday and have increasing pops along these
lines. Have also raised highs a few degrees in most locations to the
mid 80s, which is warmer than most guidance, but yet a degree or two
cooler than Sunday. Surface dewpoints should again recover into the
lower 70s, leading to another muggy day with afternoon heat index
readings into the 90s over especially the south. This low level
moisture, along with continued PW values well into the 1.5 to 1.8
inch range, will support heavy rainfall. Another favorable
factor will be weak winds, both at the surface and aloft.
Rainfall amounts of 1 to 2 inches in less than an hour will again
be a threat over the area as slow moving storms evolve on storm
scale boundary interactions during the afternoon and early evening
hours. The potential for flash flooding will be greatest over
areas that received very heavy rainfall in this regime the past
couple days, mainly over east central IA into far NW IL.
Confidence is not high enough to go out with a flash flood watch
at this time, but convective trends will again need to be closely
monitored today through this evening.

Overnight, the axis of weak low level convergence and high moisture
levels will require keeping at least slight to low end chance pops
for showers and thunderstorms going through the night. Fog will
again be a threat, but have initially confined a mention of patchy
fog where the potential looks highest. Similar to tonight, low
temperatures will be no cooler than the mid 60s to around
70.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 334 AM CDT Mon Aug 29 2016

Main forecast concerns in the long term are the chances for rain and
thunderstorms at the beginning of the long term and then again at
the end of the period.  The first period of storms looks to be
continuation of the past couple of days.  The end of the week looks
to be slightly better in terms of largescale forcing.  The period
between these two chances of rain looks to be early fall like with
low humidity and highs in the low to mid 70s.

With little change to the current pattern and PWATs in the 1.50 to 2
inch range, expected more of the same for Tuesday and into
Wednesday.  On Wednesday, a cold front ushers the boundary that has
caused all of the rain and thunderstorms across our area the past
few days, to move south of the area.  Until then, expect more
mesoscale diurnally driven thunderstorms that could be slow moving.
Some areas could see up to 2 inches of rain if the storms do not
move much, while others see little to no rain.

NNW flow will usher in more cooler and drier air for the end of the
week.  With it, a reprieve from the rain.

Towards the end of the period, largescale flow turns to a broad SW
pattern.  Shrtwvs through the flow will cause showers and
thunderstorms.  In response to this flow H85 flow becomes stronger,
increasing the threat for strong storms and possibly the return of
nocturnal MCSs across the region.  Heavy rain will also be a
possibility.  It looks as though the beginning of Labor Day weekend
looks great and then Sunday into Monday, showers and thunderstorms
return. Saturday may be the best day for a Labor Day grill out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1237 PM CDT Mon Aug 29 2016

VFR conditions should be seen through 03z/30 but pockets of MVFR
conditions will be possible from diurnal clouds. If a TSRA affects
a TAF site then a period of MVFR/IFR conditions will be possible.
After 03z/30 conditions will slowly deteriorate to MVFR as patchy
fog develops across eastern Iowa/northern Illinois. The
possibility does exist for pockets of IFR/LIFR conditions prior to
sunrise Tuesday. After sunrise Tuesday, conditions will slowly
improve back to VFR.

&&

.HYDROLOGY...
Issued at 334 AM CDT Mon Aug 29 2016

Most of the rain that occurred in the past 24 hours, fell in the
Cedar and Wapsi valleys.  Rises at Conesville and Dewitt have been
noted sooner than forecast.  Even with this additional rain think
that we have more than 24 hours until Conesville gets near flood
stage.  Would like to wait and see what the morning forecast brings
before changing this to a warning. As for the rest of the sites,
with confidence around 50% and over 24 hours until they reach flood
stage, decided to continue the current watches.  The next couple of
days could bring more isolated rain amounts near or greater than 2
inches.  This means that some sites may have additional rises and/or
sooner flooding than currently forecast.  At this time, the forecast
for many of the sites in flood watches, is for crests in the minor
flood category.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Gibbs
AVIATION...08
HYDROLOGY...Gibbs
Hazardous weather outlook, Aug 29, 3:06 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT MON AUG 29 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
TODAY AND TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY ACROSS
THE AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE HEAVY
RAINFALL AND LIGHTNING. AT THIS TIME SEVERE WEATHER IS NOT
EXPECTED.

RISES ON SEVERAL AREA RIVERS WILL CONTINUE THIS WEEK. MINOR FLOODING
IS POSSIBLE ON PORTIONS OF THE CEDAR AND WAPSIPINICON RIVERS...AS
WELL AS THE MISSISSIPPI DOWNSTREAM OF NEW BOSTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT TODAY OR TONIGHT. HOWEVER...REPORTS OF
HEAVY RAINFALL OR FLASH FLOODING WILL BE APPRECIATED.

SHEETS/GIBBS

In the hours before

Local storm report, Aug 29, 7:55 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 S NICHOLS             41.44N 91.31W
08/29/2016  E6.00 INCH       MUSCATINE          IA   PUBLIC

            UPDATE. DELAYED REPORT. MORE RAIN FELL AFTER 9 PM. 24
            HOUR TOTAL IS 6 PLUS INCHES. ABOUT 5 INCHES FELL BETWEEN
            6 AND 9 PM.

&&
Special weather statement, Aug 29, 12:17 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
117 PM CDT MON AUG 29 2016

IAZ040-041-051>053-292115-
BENTON-JONES-LINN-BUCHANAN-DELAWARE-
117 PM CDT MON AUG 29 2016

...FUNNEL CLOUDS WILL AFFECT JONES...BUCHANAN... LINN...DELAWARE AND
BENTON COUNTIES...

AT 112 PM CDT...A FUNNEL CLOUD WAS REPORTED NORTHWEST OF URBANA.
THE FUNNEL CLOUD WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...ANAMOSA...VINTON...MANCHESTER...MARION...HIAWATHA...
MOUNT VERNON...MONTICELLO...ROBINS...BELLE PLAINE...CENTER POINT...
LISBON...FAIRFAX...ELY...ATKINS AND WALFORD.

FUNNEL CLOUDS OF THIS NATURE ARE SHORT LIVED AND RARELY TOUCH THE
GROUND. HOWEVER...IF YOU NOTICE ONE APPROACHING THE GROUND...MOVE
INDOORS TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL CLOUD SIGHTINGS TO THE
NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4265 9113 4230 9113 4229 9090 4195 9090
      4195 9136 4186 9137 4186 9230 4230 9230
      4230 9206 4264 9208
TIME...MOT...LOC 1812Z 180DEG 0KT 4228 9158

08

The radar

The Lincoln radar (KILX), 149 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
August 29, 12:22 PM CST to 12:27 PM CST
Where
Hancock County, 1.74 mi SW of Bowen
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.210, -91.090

The Emergency Manager reported that the hail lasted for 4 to 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658066.